Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 23, 2021, 1:01 PM MST. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 1:01 PM MST (20:01 UTC)
- Expired
- Jul 23, 2021, 1:30 PM MST
- In force
- 29 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WWUS85 KPSR 232001 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 101 PM MST Fri Jul 23 2021 AZZ541-542-545-232030- New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ- 101 PM MST Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 130 PM MST... At 101 PM MST, Doppler radar was tracking a strong thunderstorm near Cave Creek, or 7 miles southeast of New River, moving south at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, New River, Cave Creek, Carefree, Deer Valley Airport, Desert Ridge Marketplace and Anthem. This includes the following highways... AZ Interstate 17 between mile markers 216 and 230. AZ Route 101 between mile markers 29 and 33. AZ Route 74 between mile markers 27 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3390 11216 3388 11195 3366 11195 3370 11225 TIME...MOT...LOC 2001Z 008DEG 8KT 3382 11207 $$ INS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 23, 12:44 PM MST, 17 minutes earlier.
Area forecast discussion, Jul 23, 12:44 PM MST, 17 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1244 PM MST Fri Jul 23 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... A low pressure system will continue to drift slowly towards the Desert Southwest over the next few days. With abundant Monsoon moisture in place, thunderstorms will be likely, particularly across portions of Arizona. The strongest storms will be capable of producing heavy rainfall and areas of flash flooding. Temperatures will also be well below normal through early next week. Warmer and drier conditions are anticipated next week as the low pressure system lifts northward into the Great Basin. && .DISCUSSION... Heavy rainfall did materialize across central Arizona last evening, particularly across portions of the East Valley, north Phoenix, Scottsdale and the higher terrain of Maricopa and Gila Counties. This precipitation was largely forced by a well-defined area of upper level divergence between the slow-moving closed low centered across southeastern New Mexico and the Monsoon High near Las Vegas. Roughly 60 percent of the Phoenix Metro area received measurable rainfall. A few FCDMC gauges even recorded as much as 2+ inches in downtown Scottsdale, which fell in a short period of time. Some flood prone areas in north Phoenix also reported significant flash flooding. All of the ingredients are in place for continued periods of heavy rainfall through at least Saturday. After a brief lull, scattered storms have redeveloped across the Valley early this morning, most likely due to additional lift provided by a rapidly propagating gravity wave which originated in northeastern Arizona. The MCS across central Arizona has become reinvigorated and areas of light to moderate rainfall will continue into the early morning. On the mesoscale, there is also likely an embedded MCV, which will promote lingering precipitation past daybreak for some areas. The evolution of storms for today has become a bit clearer, given the stronger model consensus in the HREF. Forecast generally follows this guidance which suggests precipitation will gradually dissipate later this morning. Another round of storms is then anticipated as early as late morning across Gila County. Convective initiation across the lower deserts is more likely during the mid- late afternoon as the cap erodes. Models indicate forcing for ascent is mostly due to vorticity on the synoptic scale, which is exceptionally rare this time of year. Latest mesoanalysis confirms the presence of an anomalously strong vort max across eastern Arizona. As the aforementioned closed low weakens and opens up, additional vorticity advection is likely across Arizona. Any CAPE that develops this afternoon is merely a bonus. Given the larger scale forcing, it is prudent to rely heavily on the HRRR, which tends to be more skillful than other models in scenarios like this. This then points to the heavy rainfall occurring in rounds: one early this morning, another this afternoon and evening perhaps a bit further west, and then potentially another round of heavy rainfall overnight. With several opportunities for precipitation, the daily record precipitation of 0.41 inches in Phoenix is in jeopardy of being broken. With PWATs approaching daily records, rainfall rates of 1 to 2 inches per hour are expected. Isolated totals (through tonight) as much as 2 to 4 inches are not out of the question. Rainfall amounts of these magnitudes have the potential to result in very dangerous flash flooding, particularly in urban areas, normally dry washes and even along mainstem rivers such as the Agua Fria, Hassayampa and Tonto Creek. A high risk of flash flooding and debris flow also persists across the burn scars north and east of Phoenix. Temperatures across the Valley are currently in the 70s and 80s, reflecting the influence of the rain-cooled air. With abundant cloudiness anticipated today, temperatures will struggle to reach the 90s. NBM forecast was reasonable overall, but made a manual adjustment downward from the NBM max temps, given the lack of insolation and signals in the hourly data. Model consensus regarding the low pressure system indicates a trend towards slower westerly motion, which will prolong the threat of heavy rainfall through Saturday and into Sunday. Consequently, PoPs were increased considerably for the weekend. Ensembles remain in good agreement warmer and drier conditions will return to the Desert Southwest by Tuesday as the low pressure system gets pulled rapidly northward into the Great Basin. && .AVIATION...Updated at 1944Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Showers and thunderstorms continue to push through eastern parts of the metro with locally heavy rainfall and lightning being the main concerns with these. Some locally gusty erratic winds are possible near any of these thunderstorms. Overall confidence in convective evolution remains relatively uncertain as additional showers and thunderstorms continue to develop to the north of the metro, so we may not see much of a lull in activity as initially expected with additional showers and thunderstorms possible later this afternoon. Heavier showers and thunderstorms that reach the terminals will be capable of temporary MVFR to IFR visibilities, which is something that has already been seen this morning at some of the terminals. These heavier showers/storms will also result in temporary BKN cigs around 5-6 kft at times. Winds are expected to favor the east with periods of variability near showers and thunderstorms. A break in SHRA/TS activity is expected going into this evening before another round moves in overnight into tomorrow morning. The latest HREF guidance shows good confidence in more activity pushing through the Valley, mostly after 10Z-11Z. Current chances for thunderstorms tomorrow morning will be around 60-70%. Similar threats of heavy rainfall reducing visibilities and lightning look to be the primary threats with showers and thunderstorms. BKN cigs around 5-6 kft will be possible as this activity moves through. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally favor the south to southeast through the next 24 hours at KIPL and KBLH with some gusts to around 20 kts at KBLH this afternoon. There is a chance that storms over Baja could push an outflow into Imperial County, which may lead to additional convective development. However, chances of this occurring remain too low to mention in the TAF at this time. Otherwise, SCT-BKN clouds are expected to mostly remain aoa 10 kft. && .FIRE WEATHER... Sunday through Thursday: After a very wet period, isolated to scattered thunderstorms will continue Sunday into next week with the potential for locally heavy rainfall. Storm activity is anticipated to spread as far west as southeast California, especially on Sunday and Monday with most storms having good potential for wetting rain (0.10" or more). Tuesday will see gradual drying conditions, but enough moisture will linger for continued daily thunderstorm chances on Wednesday and Thursday, especially across the higher terrain. Apart from thunderstorms, winds will favor familiar diurnal patterns. Min RH levels are expected to be in the 30-45% range across south- central Arizona (45-60% higher terrain of south-central AZ) and 25- 35% across southeast California and southwest Arizona through Monday. Max RH levels, outside of storms, will be 55-70% most places (60-90% higher terrain of south-central AZ). Values will fall into a more typical range for the summer by Tuesday, with min RH readings ranging from 15-20 percent in southeast California to 20-35% in south-central Arizona. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday evening for AZZ534-537>563. CA...None. && DISCUSSION...Hirsch AVIATION...Smith FIRE WEATHER...Rogers/Kuhlman
In the hours before
Special weather statement, Jul 23, 11:46 AM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1146 AM MST Fri Jul 23 2021
AZZ541-545-547-557-231915-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Rio Verde/Salt River AZ-
1146 AM MST Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1215 PM
MST...
At 1146 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Camp Creek, or 12 miles west of Sunflower, moving south
at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Scottsdale, Desert Mountain, Camp Creek, Horseshoe Reservoir and Rio
Verde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Bartlett Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3400 11175 3400 11157 3372 11157 3377 11189
3396 11187 3401 11179
TIME...MOT...LOC 1846Z 007DEG 11KT 3387 11168
INSSpecial weather statement, Jul 23, 12:02 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1202 PM MST Fri Jul 23 2021
AZZ541-545-231930-
New River Mesa AZ-Cave Creek/New River AZ-
1202 PM MST Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1230 PM
MST...
At 1202 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of New River, moving south at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree and Anthem.
This includes AZ Interstate 17 between mile markers 225 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3402 11194 3402 11186 3377 11189 3382 11219
3404 11212
TIME...MOT...LOC 1902Z 012DEG 11KT 3395 11200
INSSpecial weather statement, Jul 23, 12:30 PM MST, 31 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1230 PM MST Fri Jul 23 2021 AZZ541-542-545-232000- New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ- 1230 PM MST Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 100 PM MST... At 1230 PM MST, Doppler radar was tracking a strong thunderstorm near New River, moving south at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scottsdale, New River, Cave Creek, Carefree and Anthem. This includes the following highways... AZ Interstate 17 between mile markers 221 and 237. AZ Route 74 between mile markers 25 and 30. AZ Route 303 between mile markers 134 and 139. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3400 11213 3397 11190 3367 11190 3379 11225 TIME...MOT...LOC 1930Z 013DEG 12KT 3388 11205 INS
Local storm report, Jul 23, 12:42 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1242 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM FLASH FLOOD 1 NE FOUNTAIN HILLS 33.61N 111.73W
07/23/2021 MARICOPA AZ TRAINED SPOTTER
VIDEO SHOWS ASHBROOK WASH WITH FLOWING WATER
NEAR SAGUARO BLVD. AND FOUNTAIN HILLS BLVD.
1209 PM FLASH FLOOD 2 ENE FOUNTAIN HILLS 33.62N 111.71W
07/23/2021 MARICOPA AZ BROADCAST MEDIA
VIDEO SHOWS FLOWING WATER FROM ASHBROOK WASH
OVERTAKING N. DEL CAMBRE AVE NEAR E. GRANDE
BLVD. ROAD IMPASSABLE.
&&Special weather statement, Jul 23, 12:53 PM MST, 8 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1253 PM MST Fri Jul 23 2021 AZZ545-547-557-232030- New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ- 1253 PM MST Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 130 PM MST... At 1253 PM MST, Doppler radar was tracking a strong thunderstorm near Camp Creek, or 12 miles west of Sycamore Creek, moving south at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Camp Creek, Desert Mountain and Horseshoe Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Bartlett Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3378 11151 3382 11187 3400 11178 3400 11156 TIME...MOT...LOC 1953Z 019DEG 6KT 3392 11170 INS
Special weather statement, Jul 23, 1:01 PM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 101 PM MST Fri Jul 23 2021 AZZ541-542-545-232030- New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ- 101 PM MST Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 130 PM MST... At 101 PM MST, Doppler radar was tracking a strong thunderstorm near Cave Creek, or 7 miles southeast of New River, moving south at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, New River, Cave Creek, Carefree, Deer Valley Airport, Desert Ridge Marketplace and Anthem. This includes the following highways... AZ Interstate 17 between mile markers 216 and 230. AZ Route 101 between mile markers 29 and 33. AZ Route 74 between mile markers 27 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3390 11216 3388 11195 3366 11195 3370 11225 TIME...MOT...LOC 2001Z 008DEG 8KT 3382 11207 INS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 22, 6:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 39 min |
| Jul 22, 6:31 PM MST | Special Weather Statement | PSR | 59 min | |
| Jul 22, 6:50 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 22, 7:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 7:29 PM MST | Special Weather Statement | PSR | 61 min | |
| Jul 22, 7:40 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 35 min |
| Jul 22, 7:46 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Jul 22, 7:48 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 27 min |
| Jul 22, 7:53 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Jul 22, 7:55 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 5 hr |
| Jul 22, 8:05 PM MST | Special Weather Statement | PSR | Maricopa | 25 min |
| Jul 22, 8:06 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Jul 22, 8:15 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 8:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Jul 22, 8:29 PM MST | Special Weather Statement | PSR | Pinal | 61 min |
| Jul 22, 8:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Jul 22, 8:52 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 22, 8:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 9:28 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 22, 9:40 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 22, 9:45 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 22, 9:49 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 22, 9:54 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 22, 10:07 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 4 hr |
| Jul 22, 10:16 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 22, 10:57 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 22, 11:15 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 22, 11:29 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 22, 11:43 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 23, 4:37 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 23, 8:37 AM MST | Areal Flood Warning | PSR | Gila | 4 days |
| Jul 23, 9:07 AM MST | Special Weather Statement | PSR | 38 min | |
| Jul 23, 9:30 AM MST | Special Weather Statement | PSR | 30 min | |
| Jul 23, 9:55 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Jul 23, 9:58 AM MST | Special Weather Statement | PSR | 32 min | |
| Jul 23, 10:31 AM MST | Special Weather Statement | PSR | 29 min | |
| Jul 23, 10:53 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 23, 11:11 AM MST | Special Weather Statement | PSR | 34 min | |
| Jul 23, 11:46 AM MST | Special Weather Statement | PSR | 29 min | |
| Jul 23, 12:02 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 23, 12:09 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 23, 12:30 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 23, 12:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 23, 1:11 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Jul 23, 1:34 PM MST | Special Weather Statement | PSR | 26 min | |
| Jul 23, 2:25 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 23, 3:20 PM MST | Areal Flood Warning | PSR | Maricopa | 9 hr |
| Jul 23, 4:00 PM MST | Areal Flood Warning | PSR | Maricopa | 8 hr |
| Jul 23, 4:02 PM MST | Areal Flood Warning | PSR | Maricopa | 8 hr |
| Jul 22, 5:07 PM MST | Special Weather Statement | PSR | Riverside | 38 min |
| Jul 22, 5:32 PM MST | Flash Flood Warning | PSR | Imperial | 4 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.